Kansas, 2015Tornadoes and Hail in Kansas, April 24, 2015
April 24, 2015 · NWS ICT · 14 events in 3 counties and zones
A series of severe thunderstorms moved across central Kansas dropping a plethora of hail in many locations across Russell and Lincoln counties. The severe thunderstorms also unleashed damaging winds that reached 80 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of severe thunderstorms moved across central Kansas dropping a plethora of hail in many locations across Russell and Lincoln counties. The severe thunderstorms also unleashed damaging winds that reached 80 mph. Two tornadoes were reported with one being rated as an EF1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 1:17 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 24, 1:17 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
217 PM CDT FRI APR 24 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 217 PM CDT FRI APR 24 2015
MESOSCALE FOR LATE THIS AFTERNOON AND EVENING...
LATEST SATELLITE WATER VAPOR IMAGERY SHOWS UPPER LEVEL WAVE WITH
ASSOCIATED DRY SLOT OVER THE WESTERN TEXAS PANHANDLE. THIS WILL
CONTINUE TO RACE NORTHEAST AND INTO CENTRAL KANSAS LATER THIS
AFTERNOON. STRONG SURFACE HEATING IS UNDERWAY OVER WESTERN KANSAS
AND SPREADING EASTWARD RAPIDLY INTO CENTRAL/SOUTH CENTRAL KANSAS
HELPING TO DESTABILIZE THE ATMOSPHERE. WE ARE EXPECTING THE WARM
FRONT BOUNDARY TO SHARPEN UP ACROSS CENTRAL KANSAS NEAR THE I-70
CORRIDOR...WITH LOW LEVEL CONVERGENCE INCREASING AND INITIATING
THUNDERSTORMS AROUND THE 3-4PM TIME FRAME. EVEN THOUGH ADVECTION
OF THE HIGHER SURFACE DEWPOINTS ARE BEING HELD IN CHECK DUE TO
MORNING/AFTERNOON CONVECTION ALONG THE RED RIVER AREA...UPPER 50S
TO LOW 60S DEWPOINTS WILL STILL PROVIDE PLENTY OF INSTABILITY AS
VERY STEEP MID-LEVEL LAPSE RATES OVERSPREADS THE REGION FROM
APPROACHING UPPER WAVE.
SEVERE THUNDERSTORMS ARE EXPECTED DUE TO VERY STRONG WIND SHEAR
ALOFT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISK...HOWEVER
IF LOW LEVEL WINDS CAN MAINTAIN A SOUTHEAST OR SOUTH COMPONENT A
TORNADO RISK WILL EXIST ALONG THE WARM FRONT. THE STORMS COULD THEN
FORM INTO A COMPLEX OF STORMS THAT WOULD SINK SOUTHEAST TONIGHT.
ADDITIONAL STORMS COULD TRY AND DEVELOP FURTHER SOUTH ALONG THE DRY
LINE ACROSS SOUTH CENTRAL KANSAS EITHER LATE THIS AFTERNOON OR
EVENING...WITH A SLIGHTLY HIGHER RISK OF TORNADOES DUE TO BETTER
QUALITY MOISTURE PUSHING NORTHWARD INTO THE AREA AND POSSIBLE
DISCRETE NATURE OF THESE STORMS.
JAKUB
OVERNIGHT THROUGH MONDAY...
STRONG TO SEVERE OVERNIGHT CONVECTION SHOULD EXIT SOUTHEAST
KANSAS BY DAWN SATURDAY. THE DEEPER CYCLONE WILL MOVE EAST ACROSS
NORTHERN MISSOURI INTO CENTRAL ILLINOIS DURING SATURDAY AS A
SURFACE COLD FRONT DROPS SOUTH AND BACKDOORS CENTRAL AND EASTERN
KANSAS. IT APPEARS SOME LOW LEVEL MOISTURE POOLING ALONG AND JUST
NORTH OF THIS BOUNDARY COMBINED WITH DIURNAL HEATING MAY PROVIDE
IMPETUS FOR ISOLATED LATE DAY CONVECTION ACROSS PARTS OF THE AREA.
IF SO...IT COULD LINGER INTO THE EARLY EVENING BEFORE WANING.
OTHERWISE...COOLER AIR WILL GRADUALLY SETTLE SOUTH ACROSS THE
FORECAST AREA SUNDAY IN ADVANCE OF THE DEVELOPING CLOSED UPPER LOW
ACROSS THE WESTERN CONUS. MODEL DIFFERENCES STILL APPEAR ON THE
TRACK OF THIS FEATURE EARLY NEXT WEEK...WITH THE GFS CONTINUING
ITS MORE NORTHERLY TRACK...WHERE AS THE ECMWF IS FURTHER SOUTH
ACROSS THE SOUTHERN PLAINS. FOR NOW WILL MAINTAIN RELATIVELY
HIGHER CHANCES ACROSS SOUTHWEST PORTIONS OF THE FORECAST AREA.
DARMOFAL
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 217 PM CDT FRI APR 24 2015
AFTER THE SOUTHERN PLAINS UPPER LOW MOVES EAST OF THE AREA
BY TUESDAY NIGHT INTO WEDNESDAY...THE WEATHER PATTERN LOOKS
DRY AND SEASONABLY MILD FOR THE LATTER PART OF THE WEEK.
UPPER RIDGING DEVELOPING ACROSS THE WESTERN CONUS IS
EXPECTED TO SLIDE GRADUALLY EAST INTO THE PLAINS.
KED
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1231 PM CDT FRI APR 24 2015
LOW CLOUDS WILL GRADUALLY CLEAR OUT FROM WEST TO EAST AND CEILING
HEIGHTS RISE THIS AFTERNOON. MEANWHILE...SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER CENTRAL KANSAS NEAR THE WARM FRONT
BOUNDARY LATER THIS AFTERNOON. SOUTH WINDS WILL REMAIN STRONG AND
GUSTY THROUGH THE AFTERNOON AND EVENING HOURS ACROSS SOUTHERN
KANSAS. THE STORMS COULD FORM INTO A LINE AND DROP SOUTHEAST
DURING THE NIGHT HOURS.
JAKUB
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 55 79 50 65 / 50 10 10 10
HUTCHINSON 53 77 47 63 / 60 10 10 10
NEWTON 54 76 47 62 / 70 10 10 10
ELDORADO 56 78 48 65 / 60 10 10 10
WINFIELD-KWLD 55 80 50 67 / 50 10 10 10
RUSSELL 51 76 45 60 / 80 10 10 10
GREAT BEND 52 77 46 61 / 80 10 10 20
SALINA 52 75 46 62 / 80 10 10 10
MCPHERSON 52 76 46 62 / 80 10 10 10
COFFEYVILLE 59 80 50 67 / 60 10 10 10
CHANUTE 59 77 49 65 / 60 10 10 10
IOLA 59 76 48 64 / 60 20 10 10
PARSONS-KPPF 59 79 50 67 / 60 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Apr 24, 2:09 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT FRI APR 24 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-252015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
309 PM CDT FRI APR 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT
CENTRAL KANSAS THROUGH EARLY THIS EVENING...WITH MORE ISOLATED
STORMS DEVELOPING FURTHER SOUTH ACROSS SOUTH CENTRAL KANSAS
DURING THE EVENING. SUPERCELL TYPE STORMS WILL BE POSSIBLE...WITH
VERY LARGE HAIL UP TO TENNIS BALL SIZE...DAMAGING WINDS...AND A
FEW TORNADOES. THE STORMS MAY MERGE INTO A COMPLEX BY LATE THIS
EVENING...WHICH WILL SHIFT EAST TONIGHT ACROSS THE FLINT HILLS
AND SOUTHEAST KANSAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON
AND EARLY EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHEAST
KANSAS. SEVERE STORMS ARE NOT ANTICIPATED.
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT
AND MONDAY...MAINLY ACROSS SOUTHERN KANSAS. SEVERE WEATHER IS NOT
EXPECTED WITH THIS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING
ACROSS CENTRAL KANSAS AND PARTS OF SOUTH CENTRAL KANSAS...AND
PERHAPS LATE THIS EVENING AND OVERNIGHT FOR SOUTHEAST KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Apr 24, 2:52 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT FRI APR 24 2015
KSZ032-242130-
RUSSELL KS-
352 PM CDT FRI APR 24 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 349 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
6 MILES NORTHEAST OF YOCEMENTO...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS OR LARGER...AND WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GORHAM AND PARADISE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WARNING MAY BE NEEDED WITH THIS STORM IF IT MAINTAINS INTENSITY AND
MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.
&&
LAT...LON 3913 9904 3913 9880 3881 9904
TIME...MOT...LOC 2049Z 225DEG 33KT 3899 9937
MCGUIRE
Local storm report, Apr 24, 4:14 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT FRI APR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TORNADO 4 SW PARADISE 39.07N 98.97W
04/24/2015 RUSSELL KS LAW ENFORCEMENT
BRIEF TOUCHDOWN. HEAVY RAIN MAKING IT HARD TO SEE
&&
SGSEvent by event
9 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Tornado, Russell
- When
- April 24, 4:14 PM CST to 4:15 PM CST
- Where
- Russell County, 4.37 mi SW of Paradise to 4.23 mi SW of Paradise
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 40 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.070, -98.970
Rain wrapped rope tornado that briefly touched the ground. The tornado was 40 yards wide.
Hail, Russell
- When
- April 24, 4:32 PM CST to 4:35 PM CST
- Where
- Russell County, 2.33 mi SSW of Paradise
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.090, -98.940
Thunderstorm Wind, Russell
- When
- April 24, 4:37 PM CST to 4:45 PM CST
- Where
- Russell County, 2.33 mi SSW of Paradise
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.090, -98.940
One foot diameter tree limbs were downed near 179th and Decker by winds that ranged from 70 to 80 mph.
Hail, Russell
- When
- April 24, 4:40 PM CST to 4:43 PM CST
- Where
- Russell County, 7.62 mi N of Russell
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -98.860
Hail, Russell
- When
- April 24, 4:40 PM CST to 4:43 PM CST
- Where
- Russell County, 8.29 mi N of Russell
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -98.850
Thunderstorm Wind, Russell
- When
- April 24, 4:46 PM CST to 4:50 PM CST
- Where
- Russell County, 5.53 mi N of Russell
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.960, -98.850
Hail, Russell
- When
- April 24, 4:50 PM CST to 4:52 PM CST
- Where
- Russell County, 0.69 mi N of Waldo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.130, -98.800
The hail was mostly nickel-sized.
Hail, Russell
- When
- April 24, 5:34 PM CST to 5:37 PM CST
- Where
- Russell County, 0.87 mi NE of Lucas
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.060, -98.540
Tornado, Lincoln
- When
- April 24, 5:38 PM CST to 5:40 PM CST
- Where
- Lincoln County, 1.21 mi WSW of Sylvan Grove to 1.11 mi WSW of Sylvan Grove
- Rating
- EF1
- Path length
- 0.2 mi
- Path width
- 40 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.014, -98.401
The roof was peeled off of the high school gymnasium (DI16 DOD5) and the press box at the football stadium was completely demolished. The tornado was 40 yards wide.
Hail, Russell
- When
- April 24, 5:40 PM CST to 5:43 PM CST
- Where
- Russell County, 0.87 mi NE of Lucas
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.060, -98.540
The emergency manager reported that virtually every car and roof sustained significant damage in Lucas. All of the skylights at the middle school were broken.
Hail, Lincoln
- When
- April 24, 5:45 PM CST to 5:46 PM CST
- Where
- Lincoln County, 5.54 mi WNW of Sylvan Grove
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -98.480
Hail, Russell
- When
- April 24, 6:15 PM CST to 6:16 PM CST
- Where
- Russell County, 0.69 mi N of Wilson Lake
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.940, -98.550
The hail was reported on the east side of the lake.
Hail, Lincoln
- When
- April 24, 6:15 PM CST to 6:20 PM CST
- Where
- Lincoln County, 11.44 mi SSW of Sylvan Grove
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.870, -98.470
Thunderstorm Wind, Ellsworth
- When
- April 24, 6:55 PM CST to 6:56 PM CST
- Where
- Ellsworth County, 6.22 mi N of Ellsworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.820, -98.230
The winds occurred along I-70 near mile marker 219. The report was relayed via KWCH Channel 12.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 24 to 25, 20151 death · $5.0 million · EF0 · 34 events
- Tornadoes and Damaging Winds in Mississippi, April 24 to 25, 2015$791,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Texas, April 24 to 25, 2015$585,000 · EF0 · 36 events
- Tornado and Hail in Louisiana, April 24 to 27, 2015$78,000 · EF1 · 37 events
- Tornadoes and Flash Flood in Texas, April 24 to 27, 2015$139,000 · EF1 · 24 events
- Tornadoes and Hail in Texas, April 24, 2015$115,000 · EF1 · 14 events
- Tornado and Damaging Winds in Louisiana, April 24, 2015$104,000 · EF1 · 8 events
- Hail and Damaging Winds in Texas, April 24, 2015$252,000 · 1 in hail · 10 events
- Tornado and Hail in Louisiana, April 24, 2015$30,000 · EF1 · 10 events
- Hail in Kansas, April 24, 2015$100,000 · 1.75 in hail · 5 events
- Tornado and Hail in Louisiana, April 24 to 25, 2015$75,000 · EF0 · 10 events
- Damaging Winds and High Wind in Texas, April 24, 2015$50,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564573, 566911, 566917, 566912, 566913, 566918, 566914, 566915, 564586, 566916, 566919, 566920, 566934, 566921.